Alert archive / Missouri / River Flood Warnings in 2023

River Flood Warning 45, NWS St. Louis, MO

August 2, 2023Boone County, Missouri

NWS St. Louis, MO issued this river flood warning at Aug 2, 2023, 5:55 AM CDT for Boone County, Missouri. It took effect at Aug 2, 2023, 6:21 AM CDT. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
Aug 2, 2023, 5:55 AM CDT (10:55 UTC)
In effect from
Aug 2, 2023, 6:21 AM CDT
Expired
Aug 2, 2023, 11:41 AM CDT
In force
5 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Boone County, MO

The radar

The St Louis radar (KLSX), 146 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Hinkson Creek at Columbia (TGRM7).

Action stage
13 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06910230, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

799 
WGUS43 KLSX 021055
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
555 AM CDT Wed Aug 2 2023

...The National Weather Service in St Louis MO has issued a Flood 
Warning for the following rivers in Missouri...

  Hinkson Creek at Columbia.



River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted. The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions change.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC019-032300-
/O.NEW.KLSX.FL.W.0045.230802T1304Z-230804T0126Z/
/TGRM7.1.ER.230802T1304Z.230802T1600Z.230802T1925Z.NO/
555 AM CDT Wed Aug 2 2023

...FLOOD WARNING IN EFFECT UNTIL TOMORROW EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Hinkson Creek at Columbia.

* WHEN...Until tomorrow evening.

* IMPACTS...At 17.7 feet, Height of the football practice field, 
  protected by a levee to about 25.5 feet.

* ADDITIONAL DETAILS...
  - At 5:00 AM CDT Wednesday the stage was 9.2 feet.
  - Bankfull stage is 13.0 feet.
  - Forecast...The river is expected to rise above flood stage
    this morning to a crest of 17.2 feet late this morning. It
    will then fall below flood stage this afternoon.
  - Flood stage is 15.0 feet.


&&

               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Thu   Fri   Sat   Sun   Mon

Hinkson Creek
  Columbia     15.0    9.2     5.3   4.5   MSG   MSG   MSG


&&

LAT...LON 3895 9231 3894 9230 3891 9232 3891 9241
      3893 9241


$$

Walsh
2 follow-up statements
941 
WGUS43 KLSX 021121
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
621 AM CDT Wed Aug 2 2023

...Forecast flooding changed from Minor to Major severity and 
increased in duration for the following rivers in Missouri...

  Hinkson Creek at Columbia.



River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted. The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions change.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC019-032330-
/O.EXT.KLSX.FL.W.0045.230802T1121Z-230804T0324Z/
/TGRM7.3.ER.230802T1041Z.230802T1400Z.230802T2124Z.NR/
621 AM CDT Wed Aug 2 2023

...FLOOD WARNING NOW IN EFFECT FROM THIS MORNING TO LATE TOMORROW 
EVENING...

* WHAT...Minor flooding is occurring and major flooding is forecast. 
  This approaches the flood of record.

* WHERE...Hinkson Creek at Columbia.

* WHEN...From this morning to late tomorrow evening.

* IMPACTS...At 21.9 feet, Base of the fence at the power substation 
  just off the right bank downstream of the old Providence Road 
  bridge begins to flood.

* ADDITIONAL DETAILS...
  - At 6:00 AM CDT Wednesday the stage was 15.8 feet.
  - Bankfull stage is 13.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 6:00 AM CDT Wednesday was 15.8 feet.
  - Forecast...The river will rise to 22.0 feet late this
    morning. It will then fall below flood stage late this
    afternoon to 6.3 feet just after midnight tonight. It will
    rise to 11.1 feet late tonight. It will then fall again and
    remain below flood stage.
  - Flood stage is 15.0 feet.
  - Flood History...This crest compares to a previous crest of
    22.4 feet on 04/30/2009.


&&

               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Thu   Fri   Sat   Sun   Mon

Hinkson Creek
  Columbia     15.0    15.8    10.5  5.1   4.6   MSG   MSG


&&

LAT...LON 3895 9231 3894 9230 3891 9232 3891 9241
      3893 9241


$$

Walsh
036 
WGUS83 KLSX 021641
FLSLSX

Flood Statement
National Weather Service St Louis MO
1141 AM CDT Wed Aug 2 2023

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Hinkson Creek at Columbia.



River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

MOC019-021745-
/O.CAN.KLSX.FL.W.0045.000000T0000Z-230802T1641Z/
/TGRM7.3.ER.230802T1041Z.230802T1330Z.230802T1443Z.NR/
1141 AM CDT Wed Aug 2 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Hinkson Creek at Columbia.

* ADDITIONAL DETAILS...
  - At 11:00 AM CDT Wednesday the stage was 11.4 feet.
  - Bankfull stage is 13.0 feet.
  - Forecast...The river is expected to rise to a crest of 14.5
    feet late tonight.


&&

               Fld   Observed  Forecasts (7:00 am)
Location       Stg    Stage    Thu   Fri   Sat   Sun   Mon

Hinkson Creek
  Columbia     15.0    11.4    12.6  5.2   4.7   MSG   MSG


&&

LAT...LON 3895 9231 3894 9230 3891 9232 3891 9241
      3893 9241


$$

Fuchs

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Aug 2, 3:47 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 2, 3:47 AM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
347 AM CDT Wed Aug 2 2023

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 345 AM CDT Wed Aug 2 2023

Ongoing thunderstorms continue across northern and central
Missouri where a moist low level jet has triggered thunderstorms
which are being driven to the southeast by the mid level flow.
Intense rainfall rates are occurring in the cores of the
thunderstorms as the very moist environment favors efficient rain
processes. Some of the more intense cores have also come with the
threat for marginally severe hail and damaging winds, although the
main threat continues to be flash flooding due to those heavy
rainfall rates and persistence across similar areas. We expect
this area to gradually expand eastward early this morning,
although the convective cores will remain on the western edge of
the broader rain area. Although the focus for continued storm
initiation is likely to dissipate around sunrise, the overall
convective line extends pretty far to the northwest so there may
continue to be remnant showers and thunderstorms tracking into our
area deep into the day today. This will have some effect on
temperatures which will hold only in the 70s where clouds persist,
but warm into the mid 80s if more sun is able to break through.

Another round of thunderstorms is likely to form late this
afternoon into early this evening aided by a shortwave trough and
renewed low level jet. There's a lot more uncertainty on where
this next round of thunderstorms will form, though. Global models
generally favor a positioning much further to the northeast,
affecting much of our Illinois areas while higher resolution CAMs
mostly favor a much further southwest positioning across central
Missouri into southern Illinois. Given the recent trend of
convection to form more west from initial expectations, we are
generally favoring the CAM idea of a central Missouri initiation
area with this forecast. They will once again be forming in an
environment with very high precipitable water values and thus
producing very efficient rainfall rates. There remains some
concern for training of storms amounting to very high rainfall
totals with storm motion generally to the east this time. This
threat seems at least a little bit less than previously expected
as the orientation of the low level jet shifts from southwesterly
to westerly through the night, shifting the axis of rainfall with
time. That said, there will still be heavy rainfall rates which
could lead to rapid onset flash flooding especially if the rain
affects areas which see heavy rainfall this morning. Another Flash
Flood Watch has been issued for this threat, although there
remains considerable uncertainty on where the rainfall axis will
end up. Some adjustments to this watch area may be needed as the
forecast becomes more clear.

In addition to the threat of flash flooding, the storms will be
forming in an environment with greater overall wind shear than
we've seen in the past few nights. This will lead to the potential
for greater storm organization including convective clusters and
even supercells with all severe hazards possible. This threat is
greatest in the early evening when instability is greatest and
surface based instability is most accessible.

More uncertainty exists on the Thursday forecast primarily due to
the uncertain evolution of convection the night before. CAMs are
generally faster with the progression of the storms, ending the
thunderstorms in the early morning hours. Thus Thursday could be
mainly dry in the wake of the departing shortwave trough. But if
the wave is slower then there could be lingering showers or even a
thunderstorm into the day Thursday. Temperatures will be warmest
in the southwest where more sun is likely and coolest in the east.

Kimble

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 345 AM CDT Wed Aug 2 2023

Although the ridge flattens out and we get out of this pattern of
nightly training thunderstorms, we still stay in a relatively
active pattern through the weekend. Multiple shortwave troughs
moving through the westerly flow atop the ridge will bring chances
for showers and thunderstorms which will have some effect on where
the surface front will be. This front largely serves as the
separation between the extreme heat to the south and cooler air to
the north. There's starting to be a greater consensus emerging
that a trough later in the weekend, Saturday night or Sunday, will
be the dominant trough which will shove a new front southeast
through the area. This brings in drier and cooler air with a
northwest upper level flow behind it that may give us a couple dry
days by the beginning of next week. Temperatures should be near
to a little below normal given the cooler and drier air. That said
there remains a good amount of variability in the ensemble
guidance on the flow pattern through the weekend.

Kimble

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1034 PM CDT Tue Aug 1 2023

An active 06Z TAF period is expected at most local terminals.
Strong thunderstorms remain likely to develop across the region
during the overnight hours and persist through at least the early
morning hours. These thunderstorms will almost certainly produce
heavy rain and frequent lightning (along with visibility/ceiling
reductions), with some potential for strong surface winds and hail
as well. For this first round of thunderstorms, COU and JEF are
the most likely terminals to be directly impacted. However, all
terminals may see at least some thunderstorm activity by tomorrow
morning.

A break in storms is likely tomorrow afternoon, although some
scattered showers will likely persist. Another round of
thunderstorms is likely tomorrow evening and overnight, with less
certainty regarding the terminals most likely to be impacted.
In spite of these uncertainties, similar hazards can be expected
with any storms that develop tomorrow night.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from this evening through Thursday morning for
     Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson MO-
     Madison MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

     Flood Watch until 10 AM CDT this morning for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Knox MO-Lewis MO-Madison MO-Marion MO-Monroe MO-
     Montgomery MO-Osage MO-Ralls MO-Reynolds MO-Saint Francois
     MO-Shelby MO-Warren MO-Washington MO.

IL...Flood Watch from this evening through Thursday morning for
     Clinton IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 2, 3:52 AM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
352 AM CDT Wed Aug 2 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-030900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
352 AM CDT Wed Aug 2 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

A Flash Flood Watch remains in effect for parts of the area this
morning where thunderstorms producing locally very heavy rainfall
will lead to areas of flash flooding.

Another Flash Flood Watch is in effect for parts of Missouri and
Illinois tonight as another round of thunderstorms producing heavy
rainfall rates is expected.

In addition to the threat for flash flooding, some of the stronger
storms could produce severe weather including damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms producing heavy rainfall and flash flooding may
continue into Thursday morning.

Thunderstorms are possible each day through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kimble

In the hours before

Local storm report, Aug 2, 5:48 AM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
548 AM CDT Wed Aug 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     Flash Flood      2 NE Columbia           38.97N 92.30W
08/02/2023                   Boone              MO   Emergency Mngr

            Up to 2-3 feet of standing water at the
            intersection of Vandiver and Paris roads.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:18 AM CDTAreal Flood AdvisoryLSXBoone5 hr
Aug 2, 2:25 AM CDTSevere Thunderstorm WarningLSXAudrain, Monroe50 min
Aug 2, 2:29 AM CDTAreal Flood AdvisoryLSXCallaway5 hr
Aug 2, 2:42 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone48 min
Aug 2, 2:56 AM CDTFlood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 16 more31 hr
Aug 2, 2:58 AM CDTAreal Flood AdvisoryLSXAudrain, Monroe5 hr
Aug 2, 3:11 AM CDTFlash Flood WarningLSXBoone7 hr
Aug 2, 3:20 AM CDTAreal Flood AdvisoryLSXOsage12 min
Aug 2, 3:32 AM CDTFlash Flood WarningLSXOsage5 hr
Aug 2, 4:22 AM CDTAreal Flood AdvisoryLSXGasconade24 min
Aug 2, 4:42 AM CDTAreal Flood AdvisoryLSXFranklin30 min
Aug 2, 4:46 AM CDTFlash Flood WarningLSXGasconade4 hr
Aug 2, 5:12 AM CDTFlash Flood WarningLSXFranklin4 hr
Aug 2, 5:27 AM CDTFlash Flood WarningLSXAudrain, Monroe, Shelby4 hr

Nearby

River Flood Warnings in Missouri, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.